Alert archive / Kansas / Red Flag Warnings in 2015
Red Flag Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 29, 2015, 4:12 AM CDT for 5 counties in Kansas. It took effect at Mar 29, 2015, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2015, 4:12 AM CDT (09:12 UTC)
- In effect from
- Mar 29, 2015, 11:00 AM CDT
- Expired
- Mar 29, 2015, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
810 WWUS83 KTOP 290912 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 412 AM CDT SUN MAR 29 2015 KSZ008-020-021-034-035-300000- /O.UPG.KTOP.FW.A.0003.150329T1800Z-150329T2300Z/ /O.NEW.KTOP.FW.W.0005.150329T1600Z-150330T0000Z/ REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON- 412 AM CDT SUN MAR 29 2015 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS FOR NORTH CENTRAL KANSAS... * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE WEATHER ZONE 035 DICKINSON. * WINDS...NORTH TO NORTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 40 MPH ARE LIKELY. * RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT. * TIMING...STRONG WINDS ARE EXPECTED THROUGH THE PERIOD...WITH THE STRONGEST GUSTS BETWEEN 10 AM AND 2 PM. ONE PERIOD OF 20 TO 30 PERCENT RH IS EXPECTED BETWEEN 11 AM AND 1 PM...WITH A SLIGHT INCREASE AFTER 1 PM...BEFORE REACHING THE LOWEST RH BETWEEN 4 PM AND 7 PM. * TEMPERATURES...MIDDLE TO UPPER 60S. * IMPACTS...FIRES CAN START QUICKLY AND BURN INTENSELY. ALL OUTDOOR BURNING SHOULD BE AVOIDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
1 follow-up statement
857 WWUS83 KTOP 300000 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 700 PM CDT SUN MAR 29 2015 KSZ008-020-021-034-035-300100- /O.CAN.KTOP.FW.W.0005.000000T0000Z-150330T0000Z/ REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON- 700 PM CDT SUN MAR 29 2015 ...RED FLAG WARNING IS CANCELLED...NORTH TO NORTHWEST WINDS WILL GRADUALLY DIMINISH THIS EVENING AND RELATIVE HUMIDITIES WILL INCREASE AFTER SUNSET. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 29, 12:29 AM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Mar 29, 12:29 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1229 AM CDT Sun Mar 29 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Sunday) Issued at 335 PM CDT SAT MAR 28 2015 A rather strong upper level wave was crossing Montana early this afternoon with areas of convection just ahead of it, pushing the longwave ridge east into the Plains. East to southeast surface winds dominating local conditions with pressures falling to the northwest and temps ranging from the upper 40s northeast to middle 60s southwest. The Northern Rockies wave will provide changing conditions over the next 24 hours. South to southeast winds will likely pick up somewhat overnight as 850mb winds increase to 40-55kt, bringing improved low level moisture into the area with some stratus likely in central and eastern areas by late tonight. These conditions should keep temps tonight rather warm, likely not too far from Friday's highs. The wave remains mainly to the north, with west to northwest mid level flow off the old ridge keeping deep moisture rather hard to come by. Appears mid/upper forcing with the wave for isolated to scattered showers with very modest, high-based CAPE in place in mainly north and east late tonight into early Sunday. Pacific cold front follows late tonight into midday Sunday with moisture still unable to be deep enough for surface-based convection. Northwest winds increase quickly into the 15-25 mph range behind the front with modified air surging in. Models vary considerably on how dry the low levels will get, with dewpoints continuing to fall as winds subside in the late afternoon. At this point, RH values look to be close enough to concerning levels to support a Fire Weather Watch for western areas in the afternoon. Highs remain on target to reach the mid 60s to near 70 despite the post front airmass. .LONG TERM...(Sunday Night through Saturday) Issued at 335 PM CDT SAT MAR 28 2015 Sunday night through Tuesday continues to look pleasant with dry weather expected to prevail as temps gradually warm. Models show a weak boundary moving through the area late Monday night and Tuesday morning. Limited moisture and no real organized synoptic scale forcing suggest this boundary should move through dry and wash out across east central KS Tuesday afternoon. The main effect the boundary may have is to limit boundary layer mixing on Tuesday. Because of this have kept afternoon highs in the mid and upper 70s. There is good agreement on a cold front moving into north central KS Wednesday afternoon and through the forecast area during the evening and overnight Wednesday. The GFS continues to show a fair bit of instability with MUCAPE values on the order of 2000 J/KG. And while deep layer sheer could be stronger, it may be enough for some kind of linear MCS with the front. Questions still remain as to how the instability will evolve towards the evening, since GFS forecast soundings show much of the CAPE to originate from boundary layer parcels. As temps begin to cool, the model quickly diminishes the instability. Nevertheless there appears to be the potential for some strong storms Wednesday afternoon and Wednesday evening. Because there is good agreement in timing of the front, have increased POPs to the likely category for Wednesday night. However there remains differences on the strength of the surface ridge behind the front so there could be adjustments needed to later forecasts. Highs Wednesday continue on track for the mid 70s to near 80, and based on 850MB progs of temp, am pretty comfortable with this forecast. The differences in the strength of the surface ridge Thursday make forecasting temps for Thursday a little less confident. The ECMWF with its weaker ridge, wants to keep temps a little warmer. However with the GEM and GFS both showing a little more low level cold air advection, have trended temps cooler especially across northern KS. There is better agreement in the GFS/ECMWF/GEM for a second surface wave to move through the central plains Thursday night and Friday morning. This will bring chances for more precip. At this point temps appear to remain warm enough for precip type to remain liquid. There is some question as to how much instability there will be as models tend to track the surface low across southern KS. The warmer and more humid ECMWF would have enough instability for chances of thunder to persist. With this in mind have maintained a mention of thunder generally south of I-70 for Thursday and Thursday night. Precip chances should be diminishing through the day Friday as the system lifts towards the Great Lakes with cool dry air filling in. Friday and Friday night appear to be the coolest periods with highs generally in the 50s and lows in the mid 30s. With some insolation and an end to the cold air advection, temps should rebound into the 60s for Saturday. && .AVIATION...(For the 06Z TAFs through 06Z Sunday Night) Issued at 1225 AM CDT SUN MAR 29 2015 Minimal changes from previous TAF issuance. Southeast winds veer out of the southwest by 09Z with scattered showers and potential SCT to BKN cigs around 3000 ft through around 14Z. Just above the deck, around 1500 feet, expect southwest winds at 40 to 50 kts, but should stay just below LLWS criteria. Winds turn out of the northwest by mid morning Sunday with gusts to 20+ kts. && .TOP WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH this afternoon FOR KSZ008-020-021-034-035. && SHORT TERM...65 LONG TERM...Wolters AVIATION...Barjenbruch/67
Hazardous weather outlook, Mar 28, 3:48 PM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT SAT MAR 28 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-292100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 348 PM CDT SAT MAR 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FIRE WEATHER WATCH IS IN EFFECT SUNDAY AFTERNOON FOR MUCH OF NORTH CENTRAL KANSAS. VERY HIGH RANGELAND FIRE DANGER INDICES ARE FORECAST FOR THE REMAINDER OF THE AREA. THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME OF THESE STORMS MAY BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.